Heart failure? Health story December 2017

I originally wrote this page as an article for my Mensa friends in the regional newsletter to try to provoke somebody to volunteer for each of two volunteer jobs I was doing for the region in late 2017. Then I made this page for non-Mensan friends and family to know about how I have been over Christmas/ New Year.

Background

In September 2017 I started to notice a problem with strength in my hands and by early December had a diagnosis. Three weeks later I had another diagnosis: different and provisional pending further tests and examination, as well as additional. One consultant said I had the first condition, and two other consultants on my next hospital visit reckoned that maybe I had the second, completely different, thing as well. For the January 2018 issue of the Mensa South East region newsletter of which I am (at time of writing) editor, I wrote a description on which the following is based. The links are mainly to Wikipedia.
The latest news before Christmas 2017 is Update 20th December 2017

The recent illness story cannot be told without some background, because for anybody in their late sixities like me their health history is part of any general story about their present state.

I must start in the 1990s. I was working as a computer technologist at the IBM Havant disk drive labs when one day several men I knew saw rarely, but then had to go and talk to for a report, each said “you look ill; go and see your doctor and make sure you have not got ...” then each said something different. Odd, from tech guys, unless there was indeed something wrong with me; so I went to see my GP. He, hearing this, ran many blood tests and found nothing, and then said “Well then, it means you are depressed” and told me I must start on amitriptyline. I trusted him, though I have never felt depressed in the usually understood way; my father had depression for years and apparently it runs in families. I was still on amitriptyline 20 years later. I got a couple of books with the title Depression, also, and did not recognize in myself any of the feelings described as characteristic of that illness.

I had rarely needed to see my GP in the decade before that, since I moved (in 1983) to where I live still (end 2017) and registered with him. In the late 1990s, and the 2000 decade, my GP would call me in annually to review and check me, and in the 2000s he put me on something for high blood pressure: atenolol. And so things stayed for some years.

New era, new GP

Then that GP retired, and on 1 July 2015 my new GP (a lady) called me in for my annual review and began with the blood pressure check. 190 or so! It must be kept below 140. I asked: does my file say why I have high blood pressure? No. Then I told her about another symptom that I had been experiencing sometimes in the last year or two: shivering on waking in the morning when not cold, which is scary (I guess that it is like recovering from having a scary thing happen) because I knew “fight or flight” is about adrenaline, a.k.a. epinephrine, and that raises blood pressure. She said “good idea” and ordered pathology, of which results came back saying that my adrenaline product level was 10.5 so over 3 times the maximum end of the normal range which is from 0 to 3.3 of that component.

Endocrinology

My GP then sent me to an endocrinology consultant at Frimley Park Hospital, and I saw this consultant, another lady as it turned out, in October 2015. She ordered that I be scanned for phaeochromocytomas (adrenal gland tumours); scanning was done with a computer tomography scanner in November 2015 and none were found.

The consultant saw that I was on amitriptyline and now said that I must stop that for 2 weeks and repeat the pathology. This was done and the adrenaline products were still very high. Then the consultant said that I must stop taking the amitriptyline for 6 weeks and repeat the pathology a third time. In fact, as it was then set up, I stopped for 8 weeks. Result: no raised level. (Why? I still do not know the mechanism.) I was sent back to my GP.

My GP was happy for me to stay off the amitriptyline permanently. I was happy enough: I had one less pill to take and was not depressed at all. It was now July 2016. Exactly a year had passed since the first time I met my new GP.

However on that July 2015 day (a year before), before ordering the first pathology run, my new GP had said that my high blood pressure meant that I must go on taking atenolol and also start taking amlodipine, another medication with a different way to reduce blood pressure by slackening arteries, because I must keep my systolic blood pressure below 140.

I was still on both these blood pressure reduction medications in late November 2017. The shivering in the morning went on sometimes, with no clear pattern. But it would come on in the evening sometimes and make it difficult to get to sleep that night.

A new problem

Then something else happened. in September 2017 I found that my hands would grow very weak during the day, or I would wake up with them in this state. When this happens I cannot do up my shirt buttons, or tie my shoe laces to go out. I struggle to open little food packets/wrappers: I need scissors to get at a cereal bar, but struggle to operate ordinary scissors when it is really bad. I have been resorting to pointed-nose pliers to open chilled food packs, to peel back the top of a small clear tray. I even struggle to type anything on my computer, or to turn the key to lock or unlock my house door, or to start the car engine.

I went to the GP in September 2017 and blood tests were ordered. Nothing was found to explain it. In early October, with the results in, my GP told me to log events (shivering, hands, etc.) and see her in 8 weeks. In mid November I found that if I lie flat on my back, on my bed or in the bath, I am unable to breathe, as if a bully was sitting on my chest so as to suffocate me.

Now the GP ordered a chest X-ray. When that came in she ordered a visit to Ambulatory Emergency Care Unit at … you guessed it: Frimley Park Hospital. I spent over 5 hours there on 29th November 2017. The outcome: more blood taken (about 8 tubes).

I was seen by a consultant in acute medicine (that is what his badge said). I was told that I must change at once from amlodipine to another medication new to me to reduce blood pressure: ramipril. Next, I must start taking a new medication for what I think is the phenomenon called ascites: that medication is furosemide. The primary diagnosis on the result letter was: early heart failure.

So with my hand weakness often making it very difficult even to hold my hands over the keyboard and type, I had to warn my fellow Mensans, readers of the newsletter I had been editing again for a year when I told them about this in the January 2018 issue: I may not be well enough to continue as either editor or Mensa regional webmaster.

Hydration

During the past few years the issue of hydration had arisen and it seems to play a part too. When I had started on atenolol, it was in the form of co-tenidone, in which it is combined with chlortalidone, something that I found out can cause gout as a side-effect, because I woke up one day feeling as though my foot had been crushed to splinters by a steam roller. Gout was diagnosed, and indeed I saw it listed as a side effect of the component chlortalidone. (See my page about gout.)

I changed to plain atenolol then, but several more times, maybe two years apart, I would have a gout attack for a couple of days. Each time, I would make it stop (it was crippling while it lasted) by drinking several (6 or so) pints of water each day. After some years, one time I found that the pints of water seemed to prevent me getting the shivering attacks in the morning, which has started by then.

In 2017 I was drinking quite a lot of water each day; I buy supermarket own brand double strength “no added sugar” sucralose sweetened fruit squash, and drink several pints each day. It is my only drink, except occasionally plain water. (I hate tea, coffee, beer, ...)

At the end of November, with the heart failure diagnosis, I was asked by a friend whether I should perhaps stop drinking as much as 3 litres of water per day because of the apparent condition of ascites requiring me to take furosemide. I did try reducing my daily intake to 3 pints or so of water, with fruit squash for flavour, but it meant worsening of the shivering/twitching thing and problems getting to sleep, getting enough sleep, and then 24/7 continual tiredness. If ascites is so often an effect of heart failure that it is shown in the Wikipedia diagram for it, it is not something that was caused by drinking plenty of water to prevent dehydration and gout attacks; and in fact it could be argued (deduced anyway) that ascites might be caused by that part of the body mistakenly (well, pathologically: it does not actually have a mind of its own) hoarding hydration in the form seen in ascites for reasons of pathological biochemistry: the need for water, which (after all) is the largest component of our bodies: “The human body contains from 55% to 78% water, depending on body size.” (Wikipedia)

Status

I am putting this page here on 18th December 2017. Now I have to go to Frimley Park Hospital again on 19th December 2017 for a full echocardiogram, and to Chase Hospital Bordon on 21st another day for another chest X-ray, and then to see my GP after results from those are sent through to her some time around year end (I guess). I hope that the doctors will between them have a clearer idea of what the exact problem is and how things will develop.


I will put an update on another page for 20th December 2017.